Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Eliminating Tenofovir from my regimen?
Jun 23, 2016

Hello Dr. Young, My Doctor thinks that it might be okay to change my regimen from Atripla to only sustiva and emtriva since I have been undetectable for 7 years and have a current CD4 of about 1800 (42%). He is concerned about the long term side effects of the tenofovir. Can you give me your opinion on this. I am 66 and in generally good health without much side effects of the Atripla. Are there liver/bone/kidney issues that we should look at before making a change in the regimen? Also is there a possibility of drug resistance developing by dropping the Tenofovir. I think this is a new slant on regimens but would like your opinion.

Response from Dr. Young

Hello and thanks for posting.

I would respectfully disagree with your doctor. While there are some quite exciting early phase data on the two drug regimen of lamivudine (3TC) with dolutegravir (Tivicay), two drug therapy is still largely an experimental strategy and should only be reserved for clinical trials (and that, with either boosted protease- or integrase-inhibitor-based treatment) or for very special cases.

In your situation, I would not recommend discontinuing tenofovir, but rather take a good look at your kidney, bone (and liver) health, and assess if there are any active issues. Also, there are several very well tolerated, recommended and well-studied three drug regimens, including those that don't use the tenofovir DF medication in Atripla (like Genvoya or Triumeq) and should lessen the risk of these organs getting injured.

Hope that's helpful, BY


Previous
Treatment and Kaposi Sarcoma
Next
Genvoya Missed Dose of 5 days

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement